Alert archive / Texas / Tornado Warnings in 1996
Tornado Warning 25, NWS Amarillo, TX
NWS Amarillo, TX issued this tornado warning at Jun 18, 1996, 5:39 PM CDT for Armstrong County, Texas. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 18, 1996, 5:39 PM CDT (22:39 UTC)
- Expired
- Jun 18, 1996, 6:45 PM CDT
- In force
- 66 min
- Issued by
- NWS Amarillo, TX
- Area
- Whole counties
County Armstrong County, TX
The radar
The Amarillo radar (KAMA), 44 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 5:45 PM CDT | Hail 0.75 | Claude, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.7 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -356 J/kg
- Mixed-layer LCL
- 2439 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAMA 182239 TORAMA TXC011-182345- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE AMARILLO TX 539 PM CDT TUE JUN 18 1996 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 645 PM CDT FOR THE PEOPLE IN THE FOLLOWING LOCATION... IN THE TEXAS PANHANDLE ...ARMSTRONG COUNTY AT 538 PM CDT...NATIONAL WEATHER SERVICE STORM SPOTTERS REPORTED A TORNADO 10 MILES SOUTH OF CLAUDE...MOVING EAST AT 10 MPH. IF YOU LIVE IN A HOME OR APARTMENT...SEEK SHELTER IN THE INNERMOST PORTION OF THE BUILDING ON THE LOWEST FLOOR. GET TO A BASEMENT IF ONE IS AVAILABLE. AVOID WINDOWS AND PROTECT YOUR BODY FROM FLYING DEBRIS WITH CUSHIONS...BLANKETS OR PILLO2WS. IF SIRENS GO OFF...DO NOT RUN OUTSIDE. THE SIRENS MEAN YOU ARE IN DANGER. SEEK SHELTER.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 18, 3:11 PM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, Jun 18, 3:11 PM CDT, 2 hours 28 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 300 PM CDT TUE JUN 18 1996 ISOLATED TCU AND CB/S NOW POPPING OVER NERN PLAINS OF NM AND THE NWRN PANHANDLES. AS OF 19Z...WK SFC TROF EXTENDED FROM WRN KS...ACROSS THE NWRN PANHANDLES...INTO NERN NM. A 2ND TROF WAS POSITIONED FROM W-CNTRL KS ACROSS WRN OK. SFC DWPTS HAVE COME DOWN INTO THE 30S/40S NW OF THE TROF OVER THE NWRN PANHANDLES...BUT REMAIN IN THE 50S/60S ELSEWHERE. NO CURRENT SATELLITE DATA TO WORK WITH...BUT 12Z RUNS WERE PRETTY CONSISTENT BRINGING A WEAK IMPULSE OVER THE PANHANDLES THIS EVE. IN ADDITION...60-65 KT 250 MB JET STREAK WL PASS OVER THE SRN TX PNHNDL TONIGHT...PSBLY PROVIDING LIFT IN ITS LEFT EXIT REGION. LATEST ADAP CHARTS INDICATE A VERY UNSTABLE AIRMASS IN PLACE OVER THE PANHANDLES WITH LI/S RANGING FROM -6 TO -9 WITH THE LATTER VALUES IN THE SERN SECTIONS. WITH INVERTED V PROFILE TO AMA SOUNDING THIS PM/EVE...AN ISOLATED STORM OR TWO COULD HAVE DMG WIND GUSTS/PSBLY HAIL WITH WBZ ARND 9700 FT. PLANNING ON KEEPING CURRENT POP CONFIGURATION FOR TONIGHT. WITH HIGHER SFC DWPTS IN THE ERN PANHANDLES...30 POPS MAY NOT BE OVERDONE. HEAT FROM THE NRN MEX H500 RIDGE WILL CONTINUE TO BUILD OVER THE SRN HI PLAINS INTO THURS...WITH MID LVL TEMPS ON THE RISE. W-SW H700-H500 LYR FLOW FAVORS DRIER CONDITIONS. WE/RE EXPECTING A RATHER FORMIDABLE CAP IN PLACE WED THRU FRI. THE EXCEPTION COULD BE THE NWRN PANHANDLES WHERE ISOLATED TRW FIRING OVER THE NM MTS...COULD SURVIVE INTO THIS REGION. IN ADDITION...MODELS SHOW A CONTINUATION OF WK VORT MAXIMA TOPPING THE RIDGE AND BRUSHING THIS RGN. WL RETAIN SLT CHC LATE PM TRW ERN ZONES WED...NR EXPECTED LOCATION OF SFC TROF AND WL PULL POPS ELSEWHERE. FORTHCOMING SHIFT/S/ WL NEED TO CONSIDER DROPPING SLT CHC POPS WHICH ARE BROADBRUSHED ACROSS THE FCST AREA INTO SAT OR ATLEAST FINE-TUNING THEM SOMEWHAT. THE PREVAILING CONDITIONS THRU ATLEAST FRIDAY ACROSS THE PANHANDLES WL BE HOT WITH MOSTLY CLEAR DAYS AND FAIR NIGHTS. COULD SEE LESS HEAT SUN AS 500 MB RIDGE AXIS SHIFTS EWD OF THE SRN HI PLAINS. PRELIM NUMBERS... DHT 065/099/065 211 AMA 065/100/066 201 .AMA... TX...NONE. OK...NONE. CARUSO
In the hours before
Special weather statement, Jun 18, 12:39 PM CDT, 5 hours before
OKZ001>003-TXZ001>020-182130- TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT TUE JUN 18 1996 THERE IS A RISK THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS THE TEXAS AND OKLAHOMA PANHANDLES. A MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE ACROSS THE PANHANDLES. UNDER SUNNY SKIES TEMPERATURES ARE EXPECTED TO RISE INTO THE LOWER 90S TODAY. THERMAL LIFT WILL LIKELY PRODUCE WIDELY SCATTERED THUNDERSTORMS IN THE PANHANDLES LATE THIS AFTERNOON AND EVENING. IN ADDITION THUNDERSTORMS WILL ONCE AGAIN DEVELOP OVER THE MOUNTAINS OF COLORADO AND NEW MEXICO TODAY. WITH WESTERLY FLOW ALOFT A FEW OF THESE MAY MOVE INTO THE WESTERN PANHANDLES THIS EVENING THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING. AN ISOLATED THUNDERSTORM MAY BECOME SEVERE...PRODUCING LARGE HAIL AND WINDS IN EXCESS OF 60 MPH=. SPOTTER AND EMERGENCY MANAGEMENT PERSONNEL ACTIVATION IS UNLIKELY THIS AFTERNOON AND TONIGHT. COPLEY
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 9:43 PM CDT | Severe Thunderstorm Warning | AMA | Hutchinson | 62 min |
| Jun 18, 5:02 PM CDT | Severe Thunderstorm Warning | AMA | Gray | 58 min |
| Jun 18, 5:19 PM CDT | Severe Thunderstorm Warning | AMA | Carson | 41 min |
| Jun 18, 6:12 PM CDT | Severe Thunderstorm Warning | AMA | Donley | 63 min |
Nearby
Tornado Warnings in Texas, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.